Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Charleston, SC

June 19, 2005Jasper County, South Carolina; Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 19, 2005, 1:52 PM EDT for Jasper County, South Carolina; Effingham County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2005, 1:52 PM EDT (17:52 UTC)
Expired
Jun 19, 2005, 2:47 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 191752
SVRCHS
GAC103-SCC053-191845-
/O.NEW.KCHS.SV.W.0086.050619T1752Z-050619T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 245 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PURYSBURGH...OR ABOUT 12 MILES SOUTHWEST OF
  RIDGELAND...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HARDEEVILLE...
  PURYSBURGH AND EBENEZER...
  STILLWELL...
  RINCON...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3236 8099 3244 8106 3235 8132 3219 8111

$$

JPC
2 follow-up statements
000 
WWUS52 KCHS 191822
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SUN JUN 19 2005

GAC103-SCC053-191845-
/O.CON.KCHS.SV.W.0086.000000T0000Z-050619T1845Z/
EFFINGHAM-JASPER-
222 PM EDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EFFINGHAM AND JASPER COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MORGAN...OR ABOUT 12 MILES SOUTHWEST OF 
RIDGELAND. THE THIS STORM WAS WAS NEARLY STATIONARY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3236 8099 3244 8106 3235 8132 3219 8111

$$
000 
WWUS52 KCHS 191847
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SUN JUN 19 2005

GAC103-SCC053-191857-
/O.EXP.KCHS.SV.W.0086.000000T0000Z-050619T1845Z/
EFFINGHAM-JASPER-
247 PM EDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND JASPER COUNTIES
WILL EXPIRE AT 245 PM EDT...

AT 244 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3236 8099 3244 8106 3235 8132 3219 8111

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:40 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 19, 12:40 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN JUN 19 2005

.MARINE UPDATE...WILL ISSUE QUICK MARINE UPDATE TO INCRS SPEEDS TO
THE 15-20 KT RANGE OVER ALL AREAS...INCLUDING THE HARBOR. DOWNTOWN
CHARLESTON OBS HAVE BEEN COMING IN AT 15-20 MPH THE PAST FEW HRS AND
AREA BUOYS ARE SUSTAINED 15-20 KT WITH GUSTS 20-25 KT. CHAS HARBOR
PILOT BOAT JUST CAME IN WITH A REPORT OF OF 3-5 FEET AND 15-20KT
WINDS WITHIN 20NM OF SHORE.

WILL RAISE SCEC FOR CHAS HARBOR.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jun 19, 4:44 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
444 AM EDT SUN JUN 19 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-201000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
444 AM EDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...CONDITIONS ARE FAVORABLE FOR A FEW STRONG OR
SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. WIND
GUSTS PAST 60 MPH...LARGE HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS
ARE THE WEATHER HAZARDS. PLEASE REFER TO THE DAY ONE CONVECTIVE
OUTLOOK AND THE SEVERE WEATHER OUTLOOK ISSUED BY YOUR NATIONAL
WEATHER SERVICE IN CHARLESTON FOR ADDITIONAL INFORMATION.

.WATERSPOUTS...CONDITIONS ARE SLIGHTLY FAVORABLE FOR WATERSPOUTS ON
THE MARINE AREA TODAY. MARINERS SHOULD TAKE IMMEDIATE EVASIVE ACTION
IF IN THE VICINITY OF WATERSPOUTS.

.RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING
ALONG THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.STRONG THUNDERSTORMS...CONDITIONS ARE SLIGHTLY FAVORABLE FOR A FEW
STRONG THUNDERSTORMS MONDAY AFTERNOON. GUSTY WINDS...SMALL
HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS ARE THE WEATHER HAZARDS.
PLEASE REFER TO THE LATEST DAY TWO CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE
SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. RIVER LEVELS MAY FALL
BELOW FLOOD STAGE AT BURTONS FERRY ON WEDNESDAY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED TODAY.

33

In the hours before

Special weather statement, Jun 19, 12:36 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT SUN JUN 19 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-192200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1236 PM EDT SUN JUN 19 2005

...ISOLATED SEVERE WEATHER POSSIBLE THIS AFTERNOON...

ENERGY IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL COMBINE
WITH SUFFICIENT MOISTURE AND A MODERATELY UNSTABLE AIR MASS TO
SUPPORT A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

LARGE HAIL IS THE MAIN WEATHER HAZARD WITH COLD TEMPERATURES
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. HOWEVER...THE
INTERACTION OF THE SEA BREEZE AND OTHER BOUNDARIES FROM DEVELOPING
STORMS...ALONG WITH DIFFERENCES IN WIND AT VARIOUS LEVELS OF THE
ATMOSPHERE WILL RESULT IN A FEW OF THE STORMS PRODUCING STRONG AND
DAMAGING WINDS.

THERE MAY EVEN BE ISOLATED WATERSPOUTS ACROSS THE MARINE AREA AT
ANY TIME DURING THE DAY TODAY.

IN ADDITION...CLOUD TO GROUND LIGHTNING AND HEAVY RAINS WILL ALSO
OCCUR WITH ANY THUNDERSTORM TODAY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON. SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...YOUR LOCAL
TELEVISION OR RADIO FOR FURTHER INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

JPC
Special weather statement, Jun 19, 12:43 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1243 PM EDT SUN JUN 19 2005

SCZ048-191730-
BEAUFORT-
1243 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 130 PM
EDT...

AT 1243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LONGWOOD...OR ABOUT 8
MILES SOUTH OF BEAUFORT...MOVING SOUTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCOTT...PORT
ROYAL...PARRIS ISLAND...FROGMORE AND BEAUFORT THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JPC
Special weather statement, Jun 19, 1:07 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT SUN JUN 19 2005

GAZ118-119-191800-
COASTAL CHATHAM-INLAND CHATHAM-
107 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 200 PM
EDT...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EDGEMERE...OR ABOUT 2 MILES SOUTH
OF SAVANNAH...MOVING SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND LEPAGEVILLE...GORDONSTON...
SAVANNAH...FAIRFIELD...THUNDERBOLT...HUNTER ARMY AIRFIELD...UNION
JUNCTION AND WHITE BLUFF THROUGH 200 PM EDT.

A TRAINED SPOTTER REPORTED PEA SIZE HAIL IN DOWNTOWN SAVANNAH AT 105
PM EDT FROM THIS STORM.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC
Special weather statement, Jun 19, 1:16 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 PM EDT SUN JUN 19 2005

SCZ050-191815-
CHARLESTON-
116 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 215 PM
EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER MOUNT PLEASANT...OR
ABOUT 5 MILES EAST OF CHARLESTON...MOVING SOUTHWEST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ISLE
OF PALMS...MOUNT PLEASANT...SULLIVANS ISLAND...DOWNTOWN
CHARLESTON...WEST ASHLEY AND JAMES ISLAND THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC
Special weather statement, Jun 19, 1:42 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN JUN 19 2005

SCZ042-043-047-191845-
HAMPTON-INLAND COLLETON-INLAND JASPER-
142 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY
AND COLLETON COUNTY THROUGH 245 PM EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF SALKEHATCHIE...OR
ABOUT 4 MILES NORTH OF YEMASSEE...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SALKEHATCHIE...BLAKE...
YEMASSEE...BLOUNTVILLE...KRESS...DAVIDSON...MCPHERSONVILLE...
BARKERVILLE...EARLY BRANCH AND FECHTIG THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:46 PM EDTSevere Thunderstorm WarningCHSCharleston59 min
Jun 19, 2:09 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Jun 19, 2:13 PM EDTSevere Thunderstorm WarningCHSBeaufort49 min
Jun 19, 2:45 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton39 min
Jun 19, 11:30 AM EDTSpecial Marine WarningCHS60 min
Jun 19, 1:13 PM EDTSpecial Marine WarningCHS92 min
Jun 19, 2:25 PM EDTSpecial Marine WarningCHS2 hr
Jun 19, 2:46 PM EDTSpecial Marine WarningCHS119 min
Jun 19, 3:43 PM EDTSpecial Marine WarningCHS2 hr
Jun 19, 3:47 PM EDTSpecial Marine WarningCHS118 min
Jun 19, 4:42 PM EDTSpecial Marine WarningCHS93 min
Jun 19, 5:24 PM EDTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.